Harvard Men's Health Watch

On call: Flomax and cataract surgery

Q. I am a 78-year-old man with two medical problems, an enlarged prostate and cataracts. I take Flomax for my prostate with good results, but I've been told that it can cause complications during cataract surgery. Should I stop taking Flomax before I have surgery — and if so, what should I do about my prostate?

A. Tamsulosin (Flomax) is an alpha blocker that eases the flow of urine in men with benign prostatic hyperplasia (BPH) by relaxing muscles in the prostate and in the bladder outlet. The medication reduces symptoms in about 70% of men with BPH, and it has very few side effects. Unfortunately, though, it can increase the risk of complications during cataract surgery.

The problem is called intraoperative floppy iris syndrome, or IFIS. In 2005, the FDA issued an advisory about the risk of IFIS during phacoemulsification cataract surgery in men taking tamsulosin; the problem is much less likely with other alpha blockers.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »